Withdrawal: Duloxetine discontinuation syndrome

I am not sure how long I had been taking Duloxetine. I think about it was about ten years at a daily dose of 120 mg. I thought I wasn’t getting the benefit I used to. Now I know it’s complicated, many things can change, and so on, but one hypothesis was that the antidepressant had stopped working, or was no longer as effective as it had been. Others have noted a decline in the efficacy of anti-depressants with time: antidepressant treatment tachyphylaxis is the name given to the problem. (It’s been reported with at least SSRIs and MAO anti-depressants, and doesn’t appear to affect everybody.) There’s a limit to how much you can increase the dose to overcome this tolerance, so the main method of dealing with it is switching to a different drug. With my psychiatrist I decided to move to Venlafaxine. You can’t just stop taking one and start the other; you need to stop taking the Duloxetine gradually, wait a bit, and then start Venlafaxine on a relatively low dose. We agreed on a programme of a relatively slow taper, as this method is called.

I am not sure how long I had been taking Duloxetine (Cymbalta).  I think about it was about ten years at a daily dose of 120 mg.

I thought I wasn’t getting the benefit I used to. Now I know it’s complicated, many things can change, and so on, but one hypothesis was that the antidepressant had stopped working, or was no longer as effective as it had been. Others have noted a decline in the efficacy of anti-depressants with time: antidepressant treatment tachyphylaxis is the name given to the problem. (It’s been reported with at least SSRIs and MAO anti-depressants, and doesn’t appear to affect everybody.) There’s a limit to how much you can increase the dose to overcome this tolerance, so the main method of dealing with it is switching to a different drug. With my psychiatrist I decided to move to Venlafaxine. You can’t just stop taking one and start the other; you need to stop taking the Duloxetine gradually, wait a bit, and then start Venlafaxine on a relatively low dose. We agreed on a programme of a relatively slow taper, as this method is called. Things were then delayed by my being hospitalised with pneumonia. I knew that stopping anti-depressants is not something to be suddenly or lightly, and I knew that  Duloxetine is widely regarded as one of the more problematic, so didn’t think it was wise to start in a period of serious ill-health.

Eventually I started, and went down from 120 mg to 90 mg for a week, and then 60 mg. Things were OK. I don’t remember any obvious symptoms, and my mood held up well. And then I went down to 30, and the withdrawal side-effects began, first when the famous brain zaps kicked in. It’s difficult to describe these to someone who hasn’t experienced them. It is as though you’re brain is sneezing, or you experience a big mental shiver – it’s most unpleasant. Sometimes you feel as though you’ve been moved against your will. I also had an upset gut, but still I didn’t feel any different, mentally: I wasn’t depressed, or at least I wasn’t noticeably more depressed. So after anger two weeks or so I went down to 15 mg. (This point is where cutting tablets up and slicing capsules open comes into play). After two weeks, maybe a bit more, or I went down to 0 mg.

My records show that withdrawal was worst after going down to a quarter of my original dose and lower for about eight to ten weeks. It was really bad: brain zaps, upset stomach, frequent migraines, extremely vivid dreams starting early in the night, a feeling that I was still dreaming when awake. Even after three months or more I didn’t feel right. My gut hadn’t returned to anywhere normal. Most noticeably after a couple of weeks at zero my mood started plummeting. Low mood, anhedonia, no energy, recurring thoughts of suicide – all of course classic symptoms of depression. It’s interesting my mood took so long to fall, and that the lowering of mood correlated with the discontinuation side-effects starting to fade. The half-life of duloxetine (the time if takes for the body to process half the dose) is about 12 hours, but it must cause longer lasting changes to the brain’s neurochemistry (or perhaps the brain itself). Looking at the research literature I don’t think these things are very well understood.

I know there was a class action started against Eli Lilly in the States about what is called duloxetine discontinuation syndrome (DCS), but it was dropped because there was no evidence that Eli Lilly knew about the possible problem before they marketed the drug. I don’t blame anyone. I started taking it on consultation with my psychiatrist and I was aware that there might be withdrawal problems, as there are with many medications. I suppose I thought it wouldn’t be that bad, having come off other anti-depressants before. Even now I think there must have been many people worse off than me.

Author: trevorharley

I am Emeritus Professor of Psychology at the University of Dundee, Scotland. I am the author of several books, including the best selling texts "The psychology of language" (now in its fourth edition) and "Talking the talk: Language, psychology and science". I am currently also writing books on the science of consciousness and on the philosophy of science as applied to psychology (the latter with Richard Wilton), with both due to be published in 2017. Several other books are in the pipeline. My research interests are varied and I have published widely in some of the leading peer-reviewed psychology journals. My interests include language production, how we represent meaning, computer models of the mind, sleep and dreams, consciousness, mental illness, personality and motivation, the effects of brain damage on behaviour, and how the weather influences behaviour. I believe passionately that scientists, particularly those paid from the public purse, have a duty to explain what they do to that public. I also believe that we can reach a wide audience by the use of social media and new ways of explaining what we do. In my spare time I use stand-up comedy to talk about my research; a few years ago I appeared at the Edinburgh Fringe. One of the strangest things about being a comic is that I am often severely depressed (as well as anxious and obsessive). I have been on many types of medication, with varying degrees of success. When depressed I am always struck by how pointless everything seems: nothing seems worthwhile, and those things that I usually enjoy (playing the piano - even if not very well, looking at the natural world, reading, watching movies) no longer entice. My interest in things is a very accurate barometer of how well I am. I have realised that some mental illnesses, particularly severe mood disorders, are in part a loss of purpose and meaning in life. Becoming well involves recovering this purpose. I am also very keen to help remove the stigma that still surrounds mental illness. All of my life I have been puzzled by the question of what is the best way to spend my time. This blog is my search for answer to that question. In it I talk about my life, psychology, mental illness, purpose, living a better life, time management, existential despair, death (making me a death blogger I suppose), being creative, writing, and trying to write when depressed. I try and blog once a week or so; long silences usually mean I'm too depressed to write. For more information about me, see the home page of my website at www.trevorharley.com. I welcome comments on my blog, or if you prefer you can email me at trevor.harley@mac.com. You can follow me on Twitter at @trevharley.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s